Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 84, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Oct 30, 2012, 10:40 AM EDT for Kennebec County, Lincoln County, Sagadahoc County, Maine. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2012, 10:40 AM EDT (14:40 UTC)
- Expired
- Oct 30, 2012, 11:45 AM EDT
- In force
- 65 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Kennebec County, ME, Lincoln County, ME, Sagadahoc County, ME
The radar
The Portland,ME radar (KGYX), 39 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 2.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
384
WUUS51 KGYX 301440
SVRGYX
MEC011-015-023-301545-
/O.NEW.KGYX.SV.W.0084.121030T1440Z-121030T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
1040 AM EDT TUE OCT 30 2012
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...
SAGADAHOC COUNTY IN SOUTH CENTRAL MAINE...
WESTERN LINCOLN COUNTY IN SOUTH CENTRAL MAINE...
* UNTIL 1145 AM EDT...
* AT 1039 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GEORGETOWN...OR NEAR BOOTHBAY HARBOR...AND MOVING NORTH AT 55 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BATH...WOOLWICH...WISCASSET...LITCHFIELD...GARDINER...
FARMINGDALE...HALLOWELL...AUGUSTA...WINTHROP...MANCHESTER...
BELGRADE AND OAKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4375 6963 4380 6962 4377 6966 4381 6970
4371 6977 4372 6976 4372 6983 4389 6989
4395 6986 4393 6989 4449 7010 4450 7004
4454 7006 4458 6971 4377 6958 4376 6960
4375 6958
TIME...MOT...LOC 1440Z 170DEG 46KT 4383 6973
$$
HANES2 follow-up statements
167
WWUS51 KGYX 301508
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1108 AM EDT TUE OCT 30 2012
MEC011-015-023-301545-
/O.CON.KGYX.SV.W.0084.000000T0000Z-121030T1545Z/
KENNEBEC ME-SAGADAHOC ME-LINCOLN ME-
1108 AM EDT TUE OCT 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR WEST CENTRAL LINCOLN...NORTH CENTRAL SAGADAHOC AND WESTERN
KENNEBEC COUNTIES...
AT 1107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PEACOCK BEACH STATE PARK...OR 8 MILES SOUTHWEST OF
GARDINER...MOVING NORTH AT 50 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PITTSTON...WEST GARDINER...RANDOLPH...GARDINER...CHELSEA...
FARMINGDALE...HALLOWELL...AUGUSTA...MANCHESTER...WINTHROP...SIDNEY...
READFIELD...BELGRADE...FAYETTE...OAKLAND...MOUNT VERNON AND VIENNA.
LAT...LON 4406 6980 4405 6985 4407 6993 4449 7010
4449 7005 4450 7004 4454 7006 4458 6971
4413 6964 4412 6964
TIME...MOT...LOC 1508Z 164DEG 45KT 4415 6988
$$
STJEAN047
WWUS51 KGYX 301538
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1138 AM EDT TUE OCT 30 2012
MEC011-015-023-301548-
/O.EXP.KGYX.SV.W.0084.000000T0000Z-121030T1545Z/
KENNEBEC ME-SAGADAHOC ME-LINCOLN ME-
1138 AM EDT TUE OCT 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN...NORTH
CENTRAL SAGADAHOC AND WESTERN KENNEBEC COUNTIES WILL EXPIRE AT 1145
AM EDT...
THE THUNDERSTORM WAS NO LONGER PRODUCING SEVERE WEATHER...ALTHOUGH
HEAVY RAIN AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS LINE OF
THUNDERSTORMS.
LAT...LON 4406 6980 4405 6985 4407 6993 4449 7010
4449 7005 4450 7004 4454 7006 4458 6971
4413 6964 4412 6964
TIME...MOT...LOC 1538Z 167DEG 46KT 4448 6989
$$
STJEAN/NWS GRAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 9:42 AM EDT, 58 minutes earlier.
Area forecast discussion, Oct 30, 9:42 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 942 AM EDT TUE OCT 30 2012 .SYNOPSIS... HEAVY RAIN AND GUSTY WINDS WILL CONTINUE IN NEW HAMPSHIRE AND MAINE THIS AFTERNOON AS THE REMNANTS OF SANDY SLOWLY WEAKEN. THE REMNANT LOW WILL DRIFT ACROSS THE NORTHEASTERN UNITED STATES THROUGH THE REMAINDER OF THE WEEK...KEEPING RAIN CHANCES IN THE FORECAST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 930 AM...LATEST GOES INFRARED SHOWS CONVECTION AND COOLING TOPS UPSTREAM OVER GULF OF MAINE THAT WILL MOVE ONSHORE TODAY. HAVE ADDED SCATTERED THUNDERSTORMS TO THE 1ST PERIOD UPDATE. SOME POTENTIAL FOR LOW TOP STORMS TO MIX DOWN DAMAGING WIND GUSTS. EXPECT LOCALIZED HEAVY RAINFALL POTENTIAL WITH HIGHEST TOTALS ACROSS FAVORED UPSLOPE AREAS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. HAVE ADJUSTED FORECAST QPF FOR THAT AREA. 630AM UPDATE... SO FAR ON TRACK. TWEAKED SUSTAINED WIND SPEEDS DOWN A BIT FOR SOUTHERN NH AS WE ARE SEEING OBS BELOW 10KT... WE MAY HAVE BRIEFLY DECOUPLED IN THE VALLEYS. STILL EXPECTING THE COAST TO REMAIN A BIT HIGHER FOR SUSTAINED WINDS AS WELL AS WIND GUSTS TO CONTINUE TO MIX DOWN THROUGH THE AFTERNOON. SOME SUGGESTION OF DEEP CONVECTION DEVELOPING OFFSHORE. HAVE HEDGED AWAY FROM ADDING ANY THUNDERSTORMS FOR THE MOMENT AS WE WAIT TO SEE WHAT CHANGES WITH SUNRISE. PREV DISC... RAIN WILL CONTINUE THROUGH THE DAY ON TUESDAY AS THE REMNANTS OF SANDY CONTINUES TO BRING MOIST AIR INTO THE REGION. HAVE KEPT POPS RELATIVELY HIGH AS OFF SHORE SATELLITE CONTINUES TO INDICATED SHOWERS POISED TO MOVE INTO THE AREA. UPSLOPE WINDS WILL CONTINUE TO BE A CONCERN AS EAST FACING SLOPES OF THE MOUNTAINS SEE HEAVIER RAINFALL. USED GFSBC FOR THE TEMPERATURES WITH NAM WINDS. EXPECTING WINDS TO CONTINUE TO DECREASE AND THUS DROPPED THE WIND WARNING. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... DROPPED POPS THROUGH THIS PERIOD TO ALIGN WITH GUIDANCE AND NEIGHBORS, HOWEVER THERE IS STILL SOME CONCERN FOR THE MTNS AND FOOTHILLS AS LOW LEVEL WINDS CONTINUE TO BE PERPENDICULAR TO THE MTNS. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... THE REMNANTS OF SANDY CONTINUE TO WEAKEN AND LIFT INTO NY STATE ON WED. DEEP SELY FLOW AND HIGH PWAT AIR MASS WILL REMAIN IN PLACE OVER THE CWFA INTO EARLY THU. THIS SHOULD KEEP ABUNDANT CLOUDS AND SHRA ACROSS THE AREA...WITH AN EMPHASIS ON UPSLOPE RAFL FOR THE SE FACING SLOPES. EXPECT THE COAST WILL REMAIN MOSTLY DRY...BUT THE HIGHER TERRAIN WILL SEE ON AND OFF SHRA FOR MUCH OF THE FIRST 24 HRS OF THE EXTENDED. HIGH PWAT AIR MASS LIFTS NE OF THE CWFA BY THU...AND HEAVIEST UPSLOPE SHRA WILL BEGIN TO WEAKEN. HOWEVER...SE FLOW LINGERING INTO FRI WILL KEEP THE THREAT OF SHRA IN THE FCST ALONG WITH MOSTLY CLOUDY CONDS. AS UPR LOW MEANDERS INTO SRN CANADA...FLOW WILL TURN NWLY ALOFT AND DRYING WILL BEGIN TO TAKE PLACE. ASIDE FROM THE FAVORED NWLY UPSLOPE ZONES OF NRN NH AND WRN ME...CLEARING WILL BEGIN TO TAKE PLACE AS HIGH PRES BEGINS TO ASSERT MORE CONTROL OVER THE REGION. LATE IN THE EXTENDED MODEL GUIDANCE DIVERGES WITH REGARDS TO HANDLING OF THE NEXT NRN STREAM S/WV ENERGY. HOWEVER...BOTH THE ECMWF AND GFS RUNS FROM 00Z FEATURE A COOL DOWN FOR EARLY NEXT WEEK. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... SHORT TERM /THROUGH TUESDAY NIGHT/...WINDS CONTINUE TO DIMINISH TODAY...BUT WILL STILL SEE GUSTS 20 KT. COASTAL AREAS LOOK TO IMPROVE A BIT TODAY...AT LEAST TO THE IFR/MVFR BORDER IF NOT MVFR COMPLETELY...BUT ALL SITES SHOULD SINK BACK DOWN TO IFR AGAIN TONIGHT. LONG TERM...MVFR OR LOWER CONDITIONS IN SHOWERS WEDNESDAY AND THURSDAY AT ALL TERMINALS WITH GRADUAL IMPROVEMENT TO VFR LATE IN THE WEEK. GUSTY SE WINDS AROUND 20 KT ARE EXPECTED ON WEDNESDAY. && .MARINE... SHORT TERM...DROPPED STORM WARNING IN FAVOR OF GALE. SEAS ARE RUNNING ABOVE GUIDANCE STILL... AND HAVE ADJUSTED UP ACCORDINGLY. BAYS MAY SEE WINDS DROP BELOW GALE A BIT SOONER... BUT HAVE OPTED TO GO WITH GALE EVERYWHERE UNTIL CONDITIONS SUBSIDE AS THIS SYSTEM HAS PLENTY OF OOMPH. LONG TERM...WINDS AND SEAS WILL LIKELY REMAIN ABOVE SMALL CRAFT THRESHOLDS THROUGH WEDNESDAY...WITH HAZARDOUS SEAS LINGERING INTO THURSDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...FLOOD WATCH THROUGH THIS EVENING FOR MEZ007>009-012>014. NH...FLOOD WATCH THROUGH THIS EVENING FOR NHZ001>006. MARINE...GALE WARNING UNTIL 6 AM EDT WEDNESDAY FOR ANZ150>154. && ES
Hazardous weather outlook, Oct 30, 3:28 AM EDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 328 AM EDT TUE OCT 30 2012 MEZ007>009-012>014-NHZ001>006-310730- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- 328 AM EDT TUE OCT 30 2012 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ018>028-NHZ007>010-013-014-310730- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN- KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 328 AM EDT TUE OCT 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THOUGH THE REMNANTS OF SANDY WILL CONTINUE TO WEAKEN TODAY...A FEW SHOWERS WITH HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH AN OCCASIONAL GUST TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-310730- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 328 AM EDT TUE OCT 30 2012 ...GALE WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Oct 30, 8:40 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
840 AM EDT TUE OCT 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM NON-TSTM WND DMG CUMBERLAND 43.80N 70.26W
10/29/2012 CUMBERLAND ME PUBLIC
3 DIAMETER TREE DOWN IN FRONT YARD
&&
EVENT NUMBER GYX1200308
POHLLocal storm report, Oct 30, 9:24 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
924 AM EDT TUE OCT 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG JACKSON 44.14N 71.18W
10/29/2012 CARROLL NH TRAINED SPOTTER
TREES DOWN ON THORNHILL ROAD.
&&
EVENT NUMBER GYX1200309
ESSpecial weather statement, Oct 30, 10:29 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1029 AM EDT TUE OCT 30 2012
MEZ021-025-026-301515-
KENNEBEC-LINCOLN-SAGADAHOC-
1029 AM EDT TUE OCT 30 2012
...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SAGADAHOC
COUNTY AND LINCOLN COUNTY THROUGH 1115 AM EDT...
AT 1029 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHEAST OF POPHAM BEACH STATE
PARK...OR ABOUT 15 MILES SOUTH OF BOOTHBAY HARBOR...MOVING NORTH AT
50 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
POPHAM BEACH STATE PARK...REID STATE PARK...SOUTHPORT...PHIPPSBURG...
BOOTHBAY HARBOR...GEORGETOWN...BOOTHBAY...ARROWSIC...WESTPORT AND
WOOLWICH THROUGH 1115 AM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4374 6961 4375 6963 4380 6962 4377 6966
4380 6970 4373 6976 4370 6976 4371 6977
4373 6976 4372 6983 4389 6988 4395 6986
4393 6989 4421 6999 4424 6969 4377 6957
HANESThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 12:32 AM EDT | Areal Flood Warning | GYX | Oxford | 8 hr |
| Oct 30, 2:52 AM EDT | Areal Flood Warning | GYX | Androscoggin, Franklin, Oxford, Somerset | 10 hr |
| Oct 30, 3:03 AM EDT | River Flood Warning | GYX | Oxford | 14 hr |
| Oct 30, 3:37 AM EDT | Gale Warning | GYX | 11 hr | |
| Oct 30, 11:49 AM EDT | Special Weather Statement | GYX | Kennebec | 41 min |
| Oct 30, 12:25 PM EDT | Special Weather Statement | GYX | Somerset, Waldo | 50 min |
| Oct 30, 2:54 PM EDT | Areal Flood Warning | GYX | Kennebec, Somerset, Waldo | 4 hr |
| Oct 30, 2:55 PM EDT | Small Craft Advisory | GYX | 12 hr | |
| Oct 30, 5:10 PM EDT | Special Weather Statement | GYX | Waldo | 65 min |
| Oct 30, 6:51 PM EDT | River Flood Warning | GYX | Somerset | 40 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.